Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A pointwise spectrum
and representation of operators


Authors: N. Bertoglio, Servet Martínez and Jaime San Martín
Journal: Proc. Amer. Math. Soc. 126 (1998), 375-382
MSC (1991): Primary 47A11, 47D15
DOI: https://doi.org/10.1090/S0002-9939-98-04428-1
MathSciNet review: 1459108
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a self-adjoint operator $A:H\to H$ commuting with an increasing family of projections ${\mathcal{P}}=(P_{t})$ we study the multifunction $t\to \Gamma ^{\mathcal{T}}(t)=\bigcap \{\sigma _{I}:I$ an open set of the topology ${\mathcal{T}}$ containing $t\}$, where $\sigma _{I}$ is the spectrum of $A$ on $P_{I}H$. Let $m_{\mathcal{P}}$ be the measure of maximal spectral type. We study the condition that $\Gamma ^{\mathcal{T}}$ is essentially a singleton, $m_{\mathcal{P}}\{t:\Gamma ^{\mathcal{T}}(t)$ is not a singleton$\}=0$. We show that if ${\mathcal{T}}$ is the density topology and if $m_{\mathcal{P}}$ satisfies the density theorem, in particular if it is absolutely continuous with respect to the Lebesgue measure, then this condition is equivalent to the fact that $A$ is a Borel function of ${\mathcal{P}}$. If ${\mathcal{T}}$ is the usual topology then the condition is equivalent to the fact that $A$ is approched in norm by step functions $\sum \limits _{n\in \mathbb{N}}\Gamma ^{\mathcal{T}} (\alpha _{n})\langle P_{I_{n}} f,f\rangle$, where the set of intervals $\{I_{n}:n\in \mathbb{N}\}$ covers the set where $\Gamma ^{\mathcal{T}}$ is a singleton.


References [Enhancements On Off] (What's this?)

  • 1. N.I. Akhiezer and I.M. Glazman. (1961). Theory of Linear Operators in Hilbert Space, Vol. I, II, Frederick Ungar Publ. Co., New York. MR 41:9015
  • 2. J.P. Aubin and A. Cellina. (1984). Differential Inclusions, Springer-Verlag, Berlin. MR 85j:49010
  • 3. C. Goffman, C.J. Nengebauer and T. Nishiura (1961). Density topology and approximate continuity. Duke Math. J., 28, 497-506. MR 25:1254
  • 4. I.T. Gohberg and M.G. Krein. (1967). Description of contraction operators which are similar to unitary operators. Func. Anal. Appl. 1, 33-52. MR 35:4761
  • 5. P. Masani and M. Rosenberg. (1976). When is an operator the integral of a given spectral measure? J. of Functional Analysis 21, 88-121. MR 53:6347
  • 6. N. Martin. A topology for certain measure spaces (1964). Transactions Amer. Math. Soc., 112, 1-18; 114 (1965), 280. MR 28:5151; MR 30:2113
  • 7. S. Scheinberg. (1971). Topologies which generate a complete measure algebra. Adv. in Math. 7, 231-239. MR 44:4172
  • 8. E. Stein. (1970). Singular Integrals and Differentiability Properties of Functions. Princeton Univ. Press. MR 44:7280

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 47A11, 47D15

Retrieve articles in all journals with MSC (1991): 47A11, 47D15


Additional Information

N. Bertoglio
Affiliation: Facultad de Matemática, Pontificia Universidad Católica de Chile, Casilla 306, Correo 22, Santiago, Chile
Email: nbertogl@riemann.mat.puc.cl

Servet Martínez
Affiliation: Universidad de Chile, Facultad de Ciencias Físicas y Matemáticas, Departamento de Ingeniería Matemática, Casilla 170-3, Correo 3, Santiago, Chile
Email: smartine@dim.uchile.cl

Jaime San Martín
Email: jsanmart@dim.uchile.cl

DOI: https://doi.org/10.1090/S0002-9939-98-04428-1
Received by editor(s): July 20, 1995
Received by editor(s) in revised form: April 30, 1996
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society